Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 165, NWS Memphis, TN

July 1, 20154 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 1, 2015, 10:13 AM CDT for 4 counties in Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2015, 10:13 AM CDT (15:13 UTC)
Expired
Jul 1, 2015, 11:15 AM CDT
In force
62 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 106 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:58 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 1, 9:58 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
958 AM CDT WED JUL 1 2015

.UPDATE...

AS OF 945 AM ACROSS THE REGION...A COMPLEX OF SHOWERS AND
THUNDERSTORMS CONTINUES TO MOVE INTO THE REGION FROM THE NORTHWEST.
MODELS DEPICT THE COMPLEX MAINTAINING THROUGH THE AFTERNOON...ESPECIALLY
IN THOSE AREAS OF WEST TN NEAREST THE TN RIVER...AND THUS HAVE
INCREASED POPS FOR THE REST OF THE MORNING AND AFTERNOON
PRIMARILY ACROSS NORTHEAST PORTIONS OF THE CWA. CLOUD COVER WILL
BE A HINDRANCE TO DECENT DAYTIME HEATING TODAY ACROSS MUCH OF WEST
TN AND EAST AR...WITH THE CURRENT TEMPERATURE FORECAST BEING ON
TRACK WITH THE WARMEST TEMPERATURES ACROSS THE DELTA WHERE THE
LOWEST CLOUD COVER WILL RESIDE. OTHER THAN THE SLIGHT ADJUSTMENT
TO POPS THE FORECAST IS ON TRACK...WITH THE POSSIBILITY OF A FEW
STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING.

ZDM

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT WED JUL 1 2015/

DISCUSSION...SURFACE ANALYSIS EARLY THIS MORNING PLACES A QUASI-
STATIONARY BOUNDARY ALONG I-70 IN MISSOURI. WATER VAPOR
SATELLITE/REGIONAL WSR-88D VAD WIND PROFILES INDICATE A MESOSCALE
CONVECTIVE SYSTEM /MCS/ HAS DEVELOPED IN THE PAST 2-3 HOURS ACROSS
WEST CENTRAL MISSOURI NEAR KANSAS CITY AND BEING FED BY A 35 KT
850 MB LOW LEVEL JET. MEANWHILE...AS OF 4 AM CDT THE MID SOUTH IS
RAIN FREE WITH TEMPERATURES RANGING FROM THE LOWER TO MIDDLE 70S
WITH THE WARMEST READINGS OCCURRING MAINLY ALONG AND WEST OF THE
MISSISSIPPI RIVER. SEVERE THUNDERSTORM POTENTIAL TODAY AND AGAIN
ON THURSDAY...AND THE POTENTIAL FOR HEAVY RAINFALL INTO THE FOURTH
OF JULY WEEKEND ARE THE PREDOMINANT CONCERNS IN THIS MORNING/S
FORECAST.

SHORT TERM MODELS INDICATE THE MESOSCALE CONVECTIVE SYSTEM /MCS/
NORTH OF I-44 IN MISSOURI WILL CONTINUE TO PROPAGATE SOUTH/SOUTH
SOUTHEAST TO THE LOWER MISSISSIPPI VALLEY THIS MORNING...PERHAPS
REACHING PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL
THIS MORNING AFTER DAYBREAK. THIS MCS MAY WEAKEN AS IT COMES INTO
THE MID SOUTH. HOWEVER...A COMBINATION OF OUTFLOW BOUNDARIES FROM
THIS OVERNIGHT SYSTEM COMBINED WITH SURFACE BASED CAPE VALUES
RISING TO 3000-4000 J/KG...0-6 KM BULK SHEAR BETWEEN 35-40
KTS...FAVORABLE UPPER LEVEL WINDS ALOFT SUGGEST A POTENTIAL FOR
SEVERE THUNDERSTORMS ACROSS THE MID SOUTH TODAY. DAMAGING WINDS
WILL BE THE PREDOMINANT SEVERE WEATHER THREAT WITH A SECONDARY
THREAT OF LARGE HAIL. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
WILL ALSO BE POSSIBLE AS PRECIPITABLE WATER VALUES WILL INCREASE
TO AROUND 2 INCHES. HIGH TEMPERATURES TODAY WILL RANGE FROM THE
LOWER 80S NEAR THE TENNESSEE RIVER AND MIDDLE TO UPPER 80S
ELSEWHERE.

AT THIS TIME...FEEL THERE MAY BE A DECREASE IN CONVECTIVE ACTIVITY
THIS EVENING AS THE ATMOSPHERE MAY BE A BIT WORKED OVER INITIALLY.
HOWEVER...MODELS SUGGEST A 40 KT 850 MB LOW LEVEL JET WILL DEVELOP
OVER PORTIONS OF SOUTHERN MISSOURI/ARKANSAS LATE TONIGHT WITH THE
POTENTIAL FOR ANOTHER MCS TO DEVELOP AND SPREAD INTO THE MID SOUTH
ON THURSDAY. FAVORABLE WINDS ALOFT COMBINED WITH 0-6 KM BULK SHEAR
BETWEEN 35-40 KTS...MODERATELY STEEP 700-500 MB LAYER MID LEVEL
LAPSE RATES AROUND 6.5 C/KM AND MODERATE INSTABILITY SUGGEST A
POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE MID SOUTH
AGAIN ON THURSDAY. PRECIPITABLE WATER VALUES AROUND 2 INCHES WILL
POSE A POTENTIAL FOR HEAVY RAINFALL ACROSS PORTIONS OF THE MID
SOUTH.

LONG TERM MODEL TRENDS INDICATE AN UPPER LEVEL TROUGH WILL REMAIN
ACROSS THE EASTERN UNITED STATES FRIDAY THROUGH THE FOURTH OF
JULY WEEKEND. CONSEQUENTLY...SEVERAL SHORTWAVES EMBEDDED WITHIN
NORTHWEST FLOW ALOFT ARE EXPECTED TO MOVE THROUGH THE REGION
PRODUCING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS EACH DAY.
STRONG TO SEVERE THUNDERSTORM POTENTIAL ALONG WITH HEAVY RAINFALL
MAY BE POSSIBLE AT TIMES DURING THIS PERIOD.

AT THIS TIME...HAVE DECIDED TO HOLD OFF ON ISSUING A FLASH FLOOD
WATCH FOR PORTIONS OF THE MID SOUTH THURSDAY/THURSDAY NIGHT WITH
THIS FORECAST ISSUANCE DUE TO SOME LINGERING TIMING/COVERAGE
CONCERNS. THIS MAY NEED TO BE CONSIDERED IN SUBSEQUENT FORECASTS
ESPECIALLY WITH THE POTENTIAL FOR HEAVY RAINFALL TO POSE A THREAT
INTO THE UPCOMING HOLIDAY WEEKEND. STAY TUNED...

CJC

&&

.AVIATON...
12Z TAFS

A GRADUALLY TSRA COMPLEX OVER SOUTHERN MO WAS MOVING SE AT
1145Z. A MESOSCALE CIRCULATION /MCV/ FROM THIS FEATURE WILL
LIKELY DROP INTO NORTHEAST AR/WEST TN LATER THIS MORNING...HELPING
TO INITIATE ADDITIONAL TSRA TOWARD MIDDAY. HRRR TAKES THIS
ACTIVITY SOUTH INTO MS DURING THE MID/LATE AFTERNOON...WHICH
APPEARS REASONABLE GIVEN CURRENT MOVEMENT OF THE MCV ON KSGF
RADAR.

TIMING OF NORTHWEST FLOW TSRA COMPLEXES CAN BE CHALLENGING. WITH
THAT SAID...06Z NAM SUGGEST ANOTHER TSRA COMPLEX MAY MAKE IT INTO
THE MIDSOUTH PRIOR TO SUNRISE THURSDAY...AFFECTING JBR AND POSSIBLY
THE OUTBOUND MEM CARGO PUSH.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 1, 5:08 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CDT WED JUL 1 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
508 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY...ESPECIALLY ALONG AND EAST OF A LINE FROM FORREST
CITY ARKANSAS TO ABERDEEN MISSISSIPPI. DAMAGING WINDS WILL BE THE
PRIMARY THREAT ALONG WITH A SECONDARY THREAT FOR LARGE HAIL.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH ON THURSDAY. DAMAGING WINDS WILL BE THE PRIMARY THREAT
ALONG WITH A SECONDARY THREAT FOR LARGE HAIL. HEAVY RAINFALL IS
ALSO POSSIBLE.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE MID
SOUTH FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND. A POTENTIAL MAY
EXIST FOR STRONG TO SEVERE STORMS AS WELL AS HEAVY RAINFALL AT
TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THURSDAY...AND AGAIN AT
TIMES FRIDAY INTO THE UPCOMING HOLIDAY WEEKEND IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jul 1, 9:25 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 AM CDT WED JUL 1 2015

TNZ002-003-020-011515-
GIBSON TN-WEAKLEY TN-OBION TN-
925 AM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1015 AM CDT FOR...

NORTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
WESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
EASTERN OBION COUNTY IN NORTHWEST TENNESSEE...

AT 925 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR TROY...OR 9 MILES
SOUTH OF UNION CITY...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN GIBSON...WESTERN WEAKLEY AND EASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8865 3610 8881 3614 8916 3620 8916
      3621 8921 3651 8911
TIME...MOT...LOC 1425Z 268DEG 21KT 3629 8906
Special weather statement, Jul 1, 9:49 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
949 AM CDT WED JUL 1 2015

TNZ003-004-020-021-011530-
CARROLL TN-GIBSON TN-WEAKLEY TN-HENRY TN-
949 AM CDT WED JUL 1 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1030 AM CDT FOR...

NORTHWESTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...

AT 948 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BRADFORD...OR 11
MILES NORTHWEST OF MILAN...MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN CARROLL...NORTHEASTERN GIBSON...SOUTHEASTERN
WEAKLEY AND SOUTHWESTERN HENRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3591 8900 3638 8872 3637 8832 3593 8847
TIME...MOT...LOC 1448Z 262DEG 22KT 3603 8889

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:54 PM CDTRiver Flood WarningMEGTunica29 days
Jul 1, 2:19 PM CDTSpecial Weather StatementMEGItawamba41 min
Jun 30, 9:23 PM CDTRiver Flood AdvisoryMEGDecatur, Perry12 days
Jul 1, 9:25 AM CDTSpecial Weather StatementMEGObion50 min
Jul 1, 9:49 AM CDTSpecial Weather StatementMEGGibson, Weakley41 min
Jul 1, 10:42 AM CDTSpecial Weather StatementMEGCarroll, Decatur, Henderson63 min
Jul 1, 12:54 PM CDTRiver Flood WarningMEGLake24 days

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.